Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 15, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 7, 2017, 1:37 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 1:37 PM PDT (20:37 UTC)
- Expired
- Aug 7, 2017, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Nye County, NV
The radar
The Elko radar (KLRX), 196 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1622 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233 WGUS55 KLKN 072037 FFWLKN NVC023-072330- /O.NEW.KLKN.FF.W.0015.170807T2037Z-170807T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Elko NV 137 PM PDT MON AUG 7 2017 The National Weather Service in Elko Nevada has issued a * Flash Flood Warning for... North central Nye County in south central Nevada... * Until 430 PM PDT * At 137 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Monitor Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3909 11638 3885 11637 3885 11670 3909 11670 $$ SH
1 follow-up statement
194 WGUS75 KLKN 072321 FFSLKN Flash Flood Statement National Weather Service Elko NV 421 PM PDT MON AUG 7 2017 NVC023-072331- /O.EXP.KLKN.FF.W.0015.000000T0000Z-170807T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nye NV- 421 PM PDT MON AUG 7 2017 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL NYE COUNTY WILL EXPIRE AT 430 PM PDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3909 11638 3885 11637 3885 11670 3909 11670 $$ 99
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:52 AM PDT, 10 hours 45 minutes earlier.
Area forecast discussion, Aug 7, 2:52 AM PDT, 10 hours 45 minutes before
Area Forecast Discussion National Weather Service Elko NV 252 AM PDT Mon Aug 7 2017 .SYNOPSIS...Showers and thunderstorms expected over the coming days which will also help bring slightly cooler temps. Heavy rain and flash flooding possible across eastern and central Nevada through this evening. Warming and drying pattern returns late work week, but thunderstorm chances will remain across the north. && .SHORT TERM...Today and tomorrow. Today should start off with less cloud cover than yesterday, which will increase solar insolation and help destabilize the boundary layer across all of central/northern NV. Jet energy shifts further north into central NV and PV 1.5 anomaly shifts east from upper-level low over northern CA. Expect more uniformity in thunderstorm coverage across northern and central NV. PWAT values 0.80 to 1.00 and continued slow storm motion will again lead to potential heavy downpours and an elevated risk of flash flooding over central/eastern NV, with the best potential over White Pine county. Tomorrow, drier air begins to infiltrate central NV, but with moisture and upper-level dynamics in place, still expect scattered thunderstorms across northern NV with more isolated coverage across the central. Expect cooler temps near normal for this time of year with highs generally in the 80s with lows generally in the 50s. .LONG TERM...Tuesday night through next Sunday. Models continue to be in fairly good consensus through the long term period. The synoptic situation depicts a weak upper trough off the California coast, with shortwave ridging across the eastern Great Basin. As a result of the position of these weather systems, some moisture was allowed to overspread northern Nevada. On Tuesday night, some showers and storms could continue into the overnight. By Wednesday, moisture will still be available with precipitable water values of 0.66 to 0.90 inches. Look for a continuation of isolated to scattered showers and thunderstorms Wednesday over the forecast area with the best chances in NE Elko county. Storm motion speeds remain on the slow side at about 5 to 10 knots, so may need to contend with localized flood issues. Temperatures on Wednesday will be in the mid 80s to low 90s in the afternoon. It looks like on Thursday the storms may begin winding down as the models are indicating that the moisture may move east with southwest flow bringing in drier air. Have still kept some isolated storms over NE Elko however. Afternoon highs will be in the 80s and 90s once again. Upper ridge axis is forecast to be across the eastern Great Basin through the weekend with highs in the 80s and 90s and lows in the 50 and 60s. && .AVIATION...Look for the redevelopment of showers and thunderstorms across the area, with all TAF sites vulnerable to storms this afternoon. Some convective wind gusts to 40 KT are possible with storms along with heavy rain. Vsby/cigs will be VFR through the period. && .FIRE WEATHER...Today, moisture and instability overruns all of the zones and expecting scattered wet thunderstorms. Drier air will begin to push into central NV zones on Tuesday, but still expecting scattered wet storms across northern zones with an isolated mix of wet/dry storms across the central. Gusty erratic outflow winds will be possible both today and tomorrow. Nighttime RH recoveries remain very high with a lot of areas being over 60% to some areas being over 80%. && .HYDROLOGY...Monsoonal moisture continues to be drawn north across NV today, resulting in scattered showers and thunderstorms across all northern/central NV. PWAT values nearing an inch at times and slow storm motion could likely lead to prolonged heavy downpours and could create areas of flash flooding. Flash flood watch remains in effect for central and parts of northeast NV through tonight. Greatest potential for flooding remains over east-central NV, but further north, the flash flooding threat will still exist, but on a lesser scale, due numerous recent large burn scars that will be susceptible to heavy rainfall. The overall flash flood threat is expected to dissipate tomorrow, however heavy downpours and localized areas of flooding are still possible across northern NV. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 11 PM PDT this evening through late Monday night for Flash Flood Watch through late Monday night for Northeastern Nye County-Northwestern Nye County-Southern Lander County and Southern Eureka County-White Pine County, Ruby Mountains/East Humboldt Range-South Central Elko County-Southeastern Elko County- Southwestern Elko County.. && 84/86/86/84/84
In the hours before
Special weather statement, Aug 7, 1:01 PM PDT, 36 minutes before
Special Weather Statement National Weather Service Elko NV 101 PM PDT MON AUG 7 2017 NVZ037-072030- Southern Lander County and Southern Eureka County NV- 101 PM PDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EUREKA COUNTY UNTIL 130 PM PDT... At 101 PM PDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Pinto Summit, moving northeast at 10 mph. Wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Eureka County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3920 11618 3926 11624 3940 11609 3927 11597 TIME...MOT...LOC 2001Z 234DEG 11KT 3926 11614 99
Special weather statement, Aug 7, 1:23 PM PDT, 14 minutes before
Special Weather Statement National Weather Service Elko NV 123 PM PDT MON AUG 7 2017 NVZ037-072100- Southern Lander County and Southern Eureka County NV- 123 PM PDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA COUNTY UNTIL 200 PM PDT... At 123 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Eureka, moving northeast at 15 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Eureka. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3943 11617 3948 11622 3963 11610 3950 11594 TIME...MOT...LOC 2023Z 232DEG 15KT 3949 11614 99
Special weather statement, Aug 7, 1:32 PM PDT, 5 minutes before
Special Weather Statement National Weather Service Elko NV 132 PM PDT MON AUG 7 2017 NVZ031-072115- Northern Elko County NV- 132 PM PDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 215 PM PDT... At 132 PM PDT, Doppler radar was tracking a strong thunderstorm 23 miles north of Ryndon. this storm was nearly stationary. Wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Elko County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4120 11570 4130 11579 4152 11561 4124 11536 TIME...MOT...LOC 2032Z 266DEG 1KT 4128 11568 JR
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:44 PM PDT | Flash Flood Warning | LKN | Lander, Nye | 3 hr |
| Aug 6, 5:48 PM PDT | Special Weather Statement | LKN | 27 min | |
| Aug 6, 6:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| Aug 6, 7:34 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 7, 12:37 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Aug 7, 12:41 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander, Nye | 3 hr |
| Aug 7, 12:58 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 7, 1:01 PM PDT | Special Weather Statement | LKN | 29 min | |
| Aug 7, 1:17 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 7, 1:23 PM PDT | Special Weather Statement | LKN | Eureka | 37 min |
| Aug 7, 1:32 PM PDT | Special Weather Statement | LKN | Elko | 43 min |
| Aug 7, 1:39 PM PDT | Special Weather Statement | LKN | Eureka | 36 min |
| Aug 7, 1:42 PM PDT | Special Weather Statement | LKN | Elko | 33 min |
| Aug 7, 2:25 PM PDT | Special Weather Statement | LKN | 50 min | |
| Aug 7, 2:26 PM PDT | Flash Flood Warning | LKN | Humboldt | 3 hr |
| Aug 7, 2:45 PM PDT | Special Weather Statement | LKN | 45 min | |
| Aug 7, 3:04 PM PDT | Flash Flood Warning | LKN | Eureka, Nye, White Pine | 3 hr |
| Aug 7, 3:05 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Aug 7, 3:07 PM PDT | Special Weather Statement | LKN | Eureka | 38 min |
| Aug 7, 3:14 PM PDT | Special Weather Statement | LKN | 31 min | |
| Aug 7, 3:24 PM PDT | Flash Flood Warning | LKN | White Pine | 3 hr |
| Aug 7, 3:25 PM PDT | Flash Flood Warning | LKN | White Pine | 3 hr |
| Aug 7, 3:34 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 7, 3:59 PM PDT | Flash Flood Warning | LKN | White Pine | 3 hr |
| Aug 7, 4:06 PM PDT | Special Weather Statement | LKN | 24 min | |
| Aug 7, 4:16 PM PDT | Flash Flood Warning | LKN | Nye | 3 hr |
| Aug 7, 4:28 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.